Patient Comments: Edema - Causes

What caused your case of edema?

Comment from: Terri, 55-64 Female (Patient) Published: July 12

I am or was a very healthy bike rider but had an accident and had a foot surgery in February and a shoulder surgery in March. At the time of the shoulder surgery I got the flu and was very sick for two weeks. Following that I began having severe swelling of hands, fingers, feet and lower legs, and also bilateral sides of my forehead, which fluid drains into periorbital edema. I've tried Lyrica for burning of hands but stopped. I've had three medicine packs which helped with fatigue. Rheumatoid arthritis, lupus, sedimentation rate, CRP, Sjogren's, scleroderma are all negative.

Was this comment helpful?Yes
Comment from: Maggie, 55-64 Female (Patient) Published: February 26

I have had edema since I was 18, my mother also suffered with this. I eat a very 'natural' diet, if I eat grains, particularly rice, my hands, feet and face swell within 20 minutes. The next morning my ankles are tight and I usually have put on 3 lb. or so. I keep off any processed foods including hams and deli goods, too much salt and preservative. I have no heart problems, and take Aldactone daily for over 30 years, if I don't the swelling moves up my legs and is painful.

Was this comment helpful?Yes
Comment from: cody4175, 35-44 Male (Patient) Published: February 23

I wish I knew what was causing my edema. I have flank and slight chest pain I have pitting edema on both lower legs. If I work out my chest pain doesn't get any worse, and I don't get winded. I have been going through this for 1 1/2 years. I have had chest x-rays, abdominal CT ultrasound, HIDA scan, colonoscopy, and endoscopy. All are negative. Besides a slight anemia all blood tests normal including all kidney, liver and thyroid tests. Very frustrating.

Was this comment helpful?Yes
Comment from: Tamir, 65-74 Male (Patient) Published: July 21

I had seen a urologist about waking at night, due to prostate problems, to urinate. He prescribed Minirin, which I took for 3 days. Then I happened to look down at my legs and they were enormous - true elephant legs. I stopped the Minirin immediately and the major swelling receded. But my lower legs and feet remain swollen for the first time in my life, and it seems that it will not go away.

Was this comment helpful?Yes
Comment from: Florence, 75 or over Female (Patient) Published: June 17

I was taken to hospital and treated for hypertension. My medication was changed and amlodipine was given in place of ramipril. After two weeks in hospital I was sent home but had to go back to the emergency room for one day, suffering with severe pain and swelling in my feet and lower legs. I asked if I could go back to ramipril as I thought amlodipine was making my legs to swell. I also take other medications for atrial fibrillation and continue to do so as I have been taking these for several years.

Was this comment helpful?Yes
Comment from: Glenda, 55-64 Female Published: July 05

I had a reading of 87 for my latest HbA1c test.

Was this comment helpful?Yes
Comment from: Floridajoy, 19-24 Male (Patient) Published: June 02

I broke out with guttate psoriasis after my shingle shot just like another person mentioned here. I was healthy and always had good skin which I took for granted! I am now covered in guttate psoriasis about 90 percent of my body. I have been under a doctor's care for a year with no relief. Actually it has gotten worse, despite Ortez, Humira, Stelara and the creams galore!

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Edema - Effective Treatments Question: What kinds of treatments have been effective for edema?
Edema - Signs and Symptoms Question: In addition to swelling, what were your signs and symptoms associated with edema?
Edema - Salt Intake Question: If you've had edema, in what ways do you adjust your salt intake?
Edema - Diuretics Question: Do you take diuretics to control edema? Please discuss your experience.
Edema - Edema Experience Question: Please describe your experience with edema.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Health Solutions From Our Sponsors